Alert archive / Utah / Red Flag Warnings in 2020
Red Flag Warning 9, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Jun 17, 2020, 9:18 AM MDT for 5 counties in Utah. It took effect at Jun 17, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2020, 9:18 AM MDT (15:18 UTC)
- In effect from
- Jun 17, 2020, 12:00 PM MDT
- Expired
- Jun 17, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 3.3 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 268 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866 WWUS85 KSLC 171518 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 918 AM MDT Wed Jun 17 2020 UTZ498-180200- /O.NEW.KSLC.FW.W.0009.200617T1800Z-200618T0200Z/ Grand Staircase- 918 AM MDT Wed Jun 17 2020 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 15 to 25 mph with gusts to 35 mph becoming west late. * RELATIVE HUMIDITY...as low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
1 follow-up statement
376 WWUS85 KSLC 172040 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 240 PM MDT Wed Jun 17 2020 UTZ498-180200- /O.CON.KSLC.FW.W.0009.000000T0000Z-200618T0200Z/ Grand Staircase- 240 PM MDT Wed Jun 17 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 498... * AFFECTED AREA...Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 15 to 25 mph with gusts to 35 mph becoming west late. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 17, 4:26 AM MDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 17, 4:26 AM MDT, 4 hours 52 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 426 AM MDT Wed Jun 17 2020 .SYNOPSIS...The upper level low pressure system moving slowly east across southern Idaho will turn to the northeast and quickly exit the area later today. Lingering showers this afternoon will be followed by unseasonably cool temperatures across northern and central Utah through Thursday. Temperatures will climb again heading into the upcoming weekend. && .SHORT TERM (Through 12Z Saturday)...The well-defined upper low currently centered across eastern Idaho will continue east into far western Wyoming later this morning. This low will then turn northeast and accelerate through the northern Rockies and into southern Canada by this evening. A trough axis extending southwest behind the exiting low will linger across the Great Basin through at least Thursday night. Heights will begin to finally rise on Friday ahead of the upper ridge expanding east off the eastern Pacific. Widespread moderate to locally heavy precip across northern Utah and southwest Wyoming formed on the cool side of the near 700mb baroclinic zone in the eastern flank of the advancing upper low. The nose of the upper jet over central Nevada through northwest Utah produced fairly strong upper divergence which supported embedded deep convection overnight. A well-defined back edge to the precip is seen in satellite and radar imagery along the leading edge of the mid-level dry air wrapping into the eastern flank of the upper low. The last of the heavier precip should move out of far northern Utah/southwest Wyoming early this morning. After a short break in convection later this morning, a trailing vorticity lobe rotating south-southeast around the back side of the exiting low will track across far northern Utah later this afternoon through this evening. Low-level cold advection ahead of the vorticity lobe along with the arrival of a secondary mid-level cold pool will create a favorable environment for another short burst of convective precip through around mid-evening. Significantly drier and more stable air will roll in later this evening, bringing an end to any linger shower activity. Unseasonally cold temperatures across mainly northern and central Utah will likely continue into Thursday as the trough axis remains positioned over Utah. A vorticity lobe rotating through the base of the trough axis across southern Utah could spawn some weak convection over the southern mountains during the late afternoon and early evening hours. Any convective precip that does develop will be on the light side and limited in areal coverage due to the weak forcing and limited available moisture. Temperatures will climb back to something close to normal Friday as heights begin to rebound ahead of the upper ridge expanding east off the eastern Pacific. Seasonal or higher temperatures will return beyond the current short term forecast period. .LONG TERM (After 12Z Saturday)...High pressure is the main weather feature in the extended period which will result in warm and dry conditions. Ensemble guidance has been in excellent agreement with very little variation the past few days with regards to the warming and drying trend this weekend through early next week. Temperatures will warm to at least 10 degrees above seasonal normal by Monday and continue through late in the week. The current forecast will place portions of the state (mainly lower elevation valleys) in the moderate heat risk category beginning Monday and some select areas in the far southern deserts/ along the Arizona border in the high risk category. && .AVIATION...Rain showers at the KSLC terminal will begin to weaken through 15z-16z, at which time ceilings will begin to lift to 6k ft AGL. High end MVFR will improve to VFR by 18z. Northwest winds will prevail into Wednesday evening. && .FIRE WEATHER...The upper level low pressure system moving east across southern Idaho/extreme northern Utah has generated widespread wetting rains, high elevation snow, and much cooler temperatures across the northern fire districts overnight. The low pressure will turn to the northeast and accelerate through the northern Rockies this afternoon through this evening. Widespread rain/snow and isolated thunderstorms will persist across the far northern portion of Utah near the upper low through mid-morning. Shower activity will decrease later this morning, then pick up again near the Idaho border as a trailing weak weather disturbance moves through the area late this afternoon through this evening. Looking at a big change in temperatures to the cool side through Thursday. Northern and central Utah will see the biggest drop with high temperatures running 10 to 20 degrees below normal today, and 5 to 10 degrees below normal Thursday. The recent heavy precipitation will also keep RH values unusually high for mid-June through the end of the week Southern and eastern Utah will remain generally dry through the balance of the week, though temperatures will cool back to more seasonal readings the next couple of days. One caveat to the forecast will be over the southern mountains Thursday afternoon. A weak weather disturbance moving east through southern Utah could produce cumulus buildups with a few light showers possible over the higher terrain. High pressure aloft will gradually return this weekend. Temperatures should return to seasonal norms, or slightly higher this weekend. Above normal temperatures are expected early next week as the high pressure strengthens across the interior west. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && SHORT TERM...CONGER LONG TERM...DEWEY AVIATION... FIRE WEATHER... For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 17, 5:36 AM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 536 AM MDT Wed Jun 17 2020 UTZ001>016-019>021-517-518-WYZ021-181200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 536 AM MDT Wed Jun 17 2020 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Showers and isolated thunderstorms associated with the low pressure system over eastern Idaho will exit northern Utah and southwest Wyoming early this morning. Showers along with a few thunderstorms will return to the northern portion of the outlook area for later this afternoon through early this evening. Unseasonably cool temperatures are expected today, especially across the northern and central portions of the outlook area. Cooler, but seasonal temperatures will exist across the south today. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Unseasonably cool temperatures will continue through Thursday. Temperatures will warm close to June normals Friday, then continue to warm through the upcoming weekend and into the first half of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Nearby
Red Flag Warnings in Utah, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.